Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society, the Transactions of the American Mathematical Society (TRAN) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.43.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Towers of 2-covers of hyperelliptic curves
HTML articles powered by AMS MathViewer

by Nils Bruin and E. Victor Flynn PDF
Trans. Amer. Math. Soc. 357 (2005), 4329-4347 Request permission

Abstract:

In this article, we give a way of constructing an unramified Galois-cover of a hyperelliptic curve. The geometric Galois-group is an elementary abelian $2$-group. The construction does not make use of the embedding of the curve in its Jacobian, and it readily displays all subcovers. We show that the cover we construct is isomorphic to the pullback along the multiplication-by-$2$ map of an embedding of the curve in its Jacobian. We show that the constructed cover has an abundance of elliptic and hyperelliptic subcovers. This makes this cover especially suited for covering techniques employed for determining the rational points on curves. In particular the hyperelliptic subcovers give a chance for applying the method iteratively, thus creating towers of elementary abelian 2-covers of hyperelliptic curves. As an application, we determine the rational points on the genus $2$ curve arising from the question of whether the sum of the first $n$ fourth powers can ever be a square. For this curve, a simple covering step fails, but a second step succeeds.
References
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 11G30, 11G10, 14H40
  • Retrieve articles in all journals with MSC (2000): 11G30, 11G10, 14H40
Additional Information
  • Nils Bruin
  • Affiliation: Department of Mathematics, Simon Fraser University, Burnaby, British Columbia, Canada V5A 1S6
  • MR Author ID: 653028
  • Email: bruin@member.ams.org
  • E. Victor Flynn
  • Affiliation: Mathematical Institute, University of Oxford, Oxford OX1 3LB, United Kingdom
  • Email: flynn@maths.ox.ac.uk
  • Received by editor(s): July 9, 2001
  • Received by editor(s) in revised form: September 22, 2002
  • Published electronically: June 22, 2005
  • Additional Notes: The first author was supported by the Pacific Institute for the Mathematical Sciences, Simon Fraser University and the University of British Columbia
    The second author received financial support from EPSRC Grant Number GR/R82975/01
  • © Copyright 2005 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Trans. Amer. Math. Soc. 357 (2005), 4329-4347
  • MSC (2000): Primary 11G30; Secondary 11G10, 14H40
  • DOI: https://doi.org/10.1090/S0002-9947-05-03954-1
  • MathSciNet review: 2156713